Wellbutrin (bupropion) is a medication that is mainly used as a medication to help people with depression and as an aid to help people stop smoking. Despite its therapeutic potential, some people abuse Wellbutrin for its stimulant properties.1, 2 When injected or snorted, Wellbutrin has properties similar to cocaine.2, 4, 7
Withdrawal symptoms from Wellbutrin can occur if you have been taking the drug for a while – either legally or illegally – and discontinue too quickly.3 Tapering, or slowly lowering the dose, is usually the safest way to stop using.
Symptoms of Wellbutrin Abuse
Although Wellbutrin withdrawal symptoms can be unpleasant, they are likely not life-threatening. However, if you relapse and take too high a dose, you may run an increased risk of overdose, seizures, or death.7 Additionally, some people may experience suicidal thoughts if they stop using too quickly.3
Withdrawal symptoms that can be expected with both prescribed use and misuse include:3, 4, 5, 6, 8
- Hostility and aggression.
- Physical symptoms that resemble the flu (aches and pains, fever, sweats).
- Anxiety or depression.
- Sleep changes, such as insomnia.
- Digestive issues, such as nausea or cramps.
- Suicidal thoughts or actions.
- Problems with balance.
- Excessive sweating.
- Difficulty tolerating heat.
The withdrawal timeline can be different for every user. Symptoms usually last from a few days to a few weeks.
When you stop taking Wellbutrin, 99% of the drug is eliminated after about 4 and a half days. Withdrawal symptoms usually start when 90% of the drug has left your body.3
In a case study published in 1999, a man who abruptly stopped using bupropion did not experience any withdrawal symptoms until 5 days after his last use. These symptoms included irritable mood, insomnia, anxiety, headache, and aches and pains. His symptoms subsided when he resumed taking Wellbutrin and then gradually tapered off under medical supervision.5
At the time of this writing, there is no significant scientific evidence of more protracted or “post-acute” withdrawal symptoms associated with Wellbutrin.
Causes of Withdrawal
Some people may abuse large amounts of Wellbutrin to achieve a “high.” This pattern of use can quickly lead to the development of physical dependence, where your body becomes used to having a certain amount of the drug in your system. Withdrawal symptoms are your body’s response when you stop using.
Of note, people who are taking the drug within prescribed limits can also develop dependence and, when use slows or stops, experience withdrawal symptoms.
In general, symptoms will gradually resolve as your body readjusts to living without the drug. However, this process requires time and patience. Undergoing detox and professional treatment for Wellbutrin withdrawal may help ease the transition and provide support as you recover.
Although Wellbutrin withdrawal symptoms are not usually life-threatening, you may still benefit from participating in a detox program. A medically supervised program can monitor you and help you taper off Wellbutrin. It can also offer support if you need to detox from alcohol or other drugs.
Regardless of the type of program you select, it’s important to seek ongoing addiction treatment after detox to reduce the risk of a return to drug use. Many people begin with detox and then move on to a residential program. After residential treatment, they may continue their recovery in an outpatient program or through individual or group counseling. Many people also supplement their recovery by participating in 12-step or self-help groups such as Narcotics Anonymous or SMART Recovery.
Types of treatment you might consider to help with Wellbutrin withdrawal and addiction include:
- Detox. Wellbutrin detox centers can help you gradually wean off Wellbutrin and any other drugs or alcohol. Detox is a short-term intervention that is usually the first stage in the treatment process. It is not designed to address the psychological and social problems that led to the addiction.9 After detox, you will usually enter an inpatient or outpatient program to continue recovery.
- Inpatient treatment. Inpatient drug programs offer a structured environment and a high level of support and monitoring. They can last from 28 days to several months. You live at a residential recovery center and participate in treatments such as detox, individual counseling, and group therapy. In many residential recovery settings, treatment is based on the 12-step model of Alcoholics Anonymous.9
- Outpatient treatment. In outpatient rehab, you continue to live at home, but participate in treatment at a recovery center between one to several times per week. In many instances, outpatient programs will provide similar treatments to those offered at inpatient centers. Partial hospitalization (PHP) is a form of outpatient treatment for people who require a moderately high level of support. It incorporates medical supervision, life skills training, psychiatric services (if needed), as well as more standard behavioral approaches to addiction treatment.
Medications for Withdrawal
There is little scientific research on the use of medication to treat Wellbutrin withdrawal symptoms. Several clinical studies support the idea of slowly tapering off the drug.3, 5 Talk to your prescribing physician or a physician at a recovery program about the right approach.
An article published by Harvard Medical School advises a tapering schedule for people taking Wellbutrin as prescribed. The suggestion starts with a 300 mg dose, followed by 200 mg, then 150 mg, and finally 100 mg. But the tapering schedule should be individualized and adjusted based on the amount you have been using.10
. British Columbia Drug and Poison Information Centre. (2014). Focus on bupropion toxicity and abuse.
. CTV News. (2013). Doctors warn of potentially fatal abuse of Wellbutrin antidepressant.
. Harvard Health Publications. (2015). Going off antidepressants.
. Baribeau, D., and Araki, K.F. (2013). Intravenous bupropion: a previously undocumented method of abuse of a commonly prescribed antidepressant agent. Journal of Addiction Medicine, 7(3), 216-7.
. Berigan, T. and Harazin, J. (1999). Bupropion-Associated Withdrawal Symptoms: A Case Report. Primary Care Companion to the Journal of Clinical Psychiatry, 1(2), 50-51.
. Glenmullen, J. (2006). The Antidepressant Solution: A Step-by-Step Guide to Safely Overcoming Antidepressant Withdrawal, Dependence, and “Addiction.” New York: Simon and Schuster.
. Stall, N., Godwin, J., and Juurlink, D. (2014). Bupropion abuse and overdose. Canadian Medical Journal, 186 (13), 1015.
. Evans, E. and Sullivan, M. (2014). Abuse and misuse of antidepressants. Substance Abuse and Rehabilitation, 5: 107-120.
. National Institute on Drug Abuse. (2012). Principles of Drug Addiction Treatment: A Research-Based Guide (Third Edition): Types of Treatment Programs.
. Harvard Health Publications. (2015). How to taper off your antidepressant.
You are never too old to improve your health and quality of life!